Alert archive / Indiana / Tornado Warnings in 2017

Tornado Warning 11, NWS Chicago, IL

May 20, 2017Newton County, Indiana

NWS Chicago, IL issued this tornado warning at May 20, 2017, 5:57 PM CDT for Newton County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 5:57 PM CDT (22:57 UTC)
Expired
May 20, 2017, 6:30 PM CDT
In force
33 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Newton County, IN

The radar

The Chicago radar (KLOT), 96 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

627 
WFUS53 KLOT 202257
TORLOT
INC111-202330-
/O.NEW.KLOT.TO.W.0011.170520T2257Z-170520T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Chicago/Romeoville Il
557 PM CDT SAT MAY 20 2017

The National Weather Service in Chicago has issued a

* Tornado Warning for...
  Central Newton County in northwestern Indiana...

* Until 630 PM CDT

* At 557 PM CDT, a confirmed tornado was located near Beaver City,
  moving northeast at 20 mph.

  HAZARD...Damaging tornado. 

  SOURCE...Weather spotters confirmed a funnel cloud and a 
           possible brief tornado touchdown. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* The tornado will be near...
  Beaver City around 605 PM CDT. 
  Morocco and Brook around 610 PM CDT. 
  Enos around 620 PM CDT. 

Other locations impacted by this tornadic thunderstorm include Mount
Ayr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4080 8752 4082 8753 4094 8753 4105 8742
      4104 8728 4103 8727 4091 8728 4091 8727
      4088 8727
TIME...MOT...LOC 2257Z 229DEG 16KT 4089 8747 

TORNADO...OBSERVED
HAIL...<.75IN

$$

ENDERLEN
3 follow-up statements
672 
WWUS53 KLOT 202311
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville Il
611 PM CDT SAT MAY 20 2017

INC111-202330-
/O.CON.KLOT.TO.W.0011.000000T0000Z-170520T2330Z/
Newton IN-
611 PM CDT SAT MAY 20 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR CENTRAL
NEWTON COUNTY...
    
At 610 PM CDT, a confirmed tornado was located over Beaver City,
moving northeast at 20 mph.

HAZARD...Damaging tornado. 

SOURCE...Weather spotters reported a possible brief tornado 
         touchdown near Ade, north of Kentland at 556 PM. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
central Newton County, including the following locations: Mount Ayr.

LAT...LON 4083 8742 4090 8744 4095 8745 4105 8742
      4104 8728 4103 8727 4091 8728 4091 8727
      4088 8727
TIME...MOT...LOC 2310Z 229DEG 16KT 4093 8741 

TORNADO...OBSERVED
HAIL...<.75IN

$$

ENDERLEN
801 
WWUS53 KLOT 202322
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville Il
622 PM CDT SAT MAY 20 2017

INC111-202330-
/O.CON.KLOT.TO.W.0011.000000T0000Z-170520T2330Z/
Newton IN-
622 PM CDT SAT MAY 20 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR EAST
CENTRAL NEWTON COUNTY...
    
At 621 PM CDT, a confirmed tornado was located near Beaver City,
moving northeast at 20 mph.

HAZARD...Damaging tornado. 

SOURCE...Weather spotters reported a possible brief tornado 
         touchdown near Ade, north of Kentland at 5:56 PM CDT. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Mount Ayr.

LAT...LON 4091 8728 4092 8737 4095 8741 4105 8739
      4104 8728 4103 8727 4093 8728
TIME...MOT...LOC 2321Z 229DEG 16KT 4096 8736 

TORNADO...OBSERVED
HAIL...<.75IN

$$

ENDERLEN
716 
WWUS53 KLOT 202330
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville Il
630 PM CDT SAT MAY 20 2017

INC111-202339-
/O.EXP.KLOT.TO.W.0011.000000T0000Z-170520T2330Z/
Newton IN-
630 PM CDT SAT MAY 20 2017

...THE TORNADO WARNING FOR EAST CENTRAL NEWTON COUNTY WILL EXPIRE AT
630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire.

LAT...LON 4091 8728 4092 8737 4095 8741 4105 8739
      4104 8728 4103 8727 4093 8728
TIME...MOT...LOC 2329Z 229DEG 16KT 4098 8733 

$$

ENDERLEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 20, 5:15 PM CDT, 42 minutes earlier.

Area forecast discussion, May 20, 5:15 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
515 PM CDT Sat May 20 2017

.MESOSCALE DISCUSSION...
510 PM CDT

A few cells have developed along a line from Champaign to Cissna
Park and up toward St. Anne in Iroquois and Kankakee counties in
the last 10-15 minutes. This aligns well with an axis of
convergence of southeast and southwest winds south of the
northward advancing warm frontal boundary. Satellite has shown
this being an area of favored development for a little while and
continues to support this. Instability axis is building in this
same vicinity and based on trends expect additional development
northeastward into far eastern Kankakee and central and western
Lake Co. IN over the next hour. Northeastward movement will takes
these storms across the NW IN counties between now and about 7 pm
CDT. Severe potential does exist with hail and winds the main
threats along with heavy downpours, but storm movement is steady.
To the west, winds have turned southwesterly in the warm sector
across central IL and dewpoints have decreased somewhat. Satellite
shows more of a stratifying cu field with nothing on radar at the
moment. Something isolated may pop yet this evening but better
chances for another round of showers and possibly thunder comes
with another shortwave that will cross the area later this
evening/tonight.

MDB

&&

.SHORT TERM...
236 PM CDT

Through Sunday...

The weekend began cool, windy, and wet, and hopefully we will have
an improving trend to some degree. Concern is on any additional
shower or thunderstorm development late this afternoon and
possibly overnight.

Mature low pressure continues to spin across the plains well to
our west this afternoon. The leading band of rain and embedded
thunderstorms has also lifted north. A warm frontal boundary is
draped across Central Illinois with the main mixed layer
instability positioned to the south and east of this front, most
active across far southeast IL and more so east of there. Several
lobes of vorticity will spread northeast ahead of the low late
this afternoon and again overnight. The first wave appears to
trigger isolated to scattered showers and possibly thunderstorms
late this afternoon/early evening, with the focus being along and
east of I-57 and mainly across northwest Indiana. This fits the
satellite picture of little activity farther east and flatter
cumulus fields. Severe chances do appear on the low side.

Farther upstream closer to the low where the cloud field is
developing but not super organized is another wave that will move
through our area overnight. Model guidance again suggests showers
and some embedded thunder remains possible late tonight into the
early morning hours as there is still some elevated instability,
though it is somewhat weak. Hi-res guidance paints a better chance
for areas closer to the low, i.e. Northeast Illinois to have
better precip chances overnight with this wave. With the moist
air moving north and continued cool northeast winds, there could
be some fog closer to the lake this evening and early overnight
hours which could get briefly dense.

The system's dry slot will pass through into Sunday morning, and
we will be left with increasingly gusty southwest winds. After
brief morning clearing, expect a stratocumulus cloud field to fill
in for a good portion of the day. In spite of a cold frontal
passage, temperatures north will actually be warmer than today
with the end of cool northeast flow.

KMD

&&

.LONG TERM...
215 PM CDT

Sunday night through Saturday...

A high amplitude flow pattern featuring an upper low that will
likely cut off over the region will lead to a bit of a roller
coaster in temperatures and bring a period of unsettled weather
through the week. The upper trough currently driving our weather
will have lifted into the upper midwest with the downstream upper
ridge amplifying over the eastern seaboard and into Quebec.
Surface high pressure will pass south of the local area Sunday
night and Monday keeping a steady southwesterly low level flow in
place and bringing warmer temps for Monday. Highs will be in the
lower 70s. Upper level energy works down the western flank of the
upper trough over the upper midwest later Monday bringing
increased ascent to the local area into the evening. The upper
trough amplifies and gradually pivots into the area from the
northwest by Wednesday morning before cutting off as it shifts
over and east of the area into Thursday. This will result in
colder temps Tuesday and especially Wednesday with intermittent
chances for showers and some thunder starting later Monday and
continuing through Wednesday. Temps will moderate as things dry
out Thursday but a wind off the lake will likely keep lakeshore
areas cooler both Thursday and Friday. An upper ridge is expected
to move into the region late in the week but there are mixed
signals on how quickly it will do so and how amplified it will be.
Higher amplitude would likely result in a lower chance for
showers/thunder as that activity would be focused further north
while lower amplitude would result in a better chance for waves to
ripple through the flow bringing rain/thunder chances with it. As
long as this overall pattern plays out then would expect a mild
weekend with some chance for showers/thunder but it's too early
for any kind of detail.

MDB

&&

.AVIATION...
For the 18Z TAFs...

Concerns:
-IFR and LIFR Cigs
-Scattered thunderstorms late this afternoon
-Lowering Cigs overnight
-Another round of showers and possible embedded thunder overnight

While the main batch of rain is exiting, IFR and LIFR cigs will
remain a concern for at least the next few hours. There is some
lifting to the clouds in Central Illinois across the warm sector,
and guidance does suggest lifting across northeast IL and
northwest IN, though confidence on how quickly is not super high
as we are established in cool northeast flow.

Hi-res guidance still paints scattered thunderstorms this
afternoon across the I-57 corridor eastward, isolated elsewhere.
The main time window would be late afternoon/early evening.
Another break would then be expected before the final push occurs
ahead of stronger upper height falls and ahead of the system's
cold front. Confidence is high in a period of showers overnight,
but low in duration and if it will have any thunder. Expect cigs
to lower yet again tonight to MVFR, and possibly IFR briefly as
the warm front surges northward.

Tomorrow just expect increasingly gusty SW winds veering more
westerly with time, and with a broken field of high end MVFR or
lower end VFR stratocumulus clouds.

KMD

&&

.MARINE...
215 PM CDT

Low pressure will move from Iowa to northwest Wisconsin
by late Sunday morning and then across central Lake Superior
Sunday night. East to southeast winds will turn southwesterly
starting Sunday morning as a cool front passes, with northern
areas of the lake hanging onto the easterly winds longest.
Southwesterly winds will then persist into Monday night as the
surface low stalls out. An upper level system will then enter the
region into Tuesday and move slowly eastward. Surface low pressure
will develop over Lake Michigan later Tuesday before drifting east
into Wednesday. Wind direction will likely become variable as
this occurs but become steadier from the north and northeast
Wednesday and Thursday. The system exits by Friday allowing for a
weaker northerly flow which will likely turn onshore during the
afternoon. South or southwest winds look to set up Saturday.

MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...IL nearshore waters until 9 PM Saturday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 20, 3:55 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
355 PM CDT Sat May 20 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
212100-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
355 PM CDT Sat May 20 2017 /455 PM EDT Sat May 20 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:
  Elevated Thunderstorm Risk...with an associated:
      Limited Hail Risk...up to quarter size.
      Limited Thunderstorm Wind Damage Risk...up to 60 MPH.
  Elevated Flooding Risk.

DISCUSSION:

Isolated to scattered thunderstorms are possible through the
evening with the best chance along and east of Interstate 57. There
is some potential for storms to reach severe levels, mainly south
of a Chicago to Peru line including northwest Indiana.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Monday through Wednesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed into this evening.

GENERAL STORM MOTION OF THE DAY:

Moving to the northeast around 40 MPH.

&&

LMZ740>745-212100-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
355 PM CDT Sat May 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE
WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

Hazardous Conditions for Small Craft are likely across the
Illinois nearshore waters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  No Hazards.

Monday...
  Hazardous Conditions for Small Craft are likely.
Wednesday and Thursday...
  Hazardous Conditions for Small Craft are likely.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-212100-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
355 PM CDT Sat May 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

There is a chance of thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

&&

KMD/MDB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:13 PM CDTTornado WarningLOTBenton, Jasper32 min

Nearby

Tornado Warnings in Indiana, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.